External approximation of first order variational problems via W -1,p estimates
ESAIM: Control, Optimisation and Calculus of Variations, Volume 14 (2008) no. 4, pp. 802-824.

Here we present an approximation method for a rather broad class of first order variational problems in spaces of piece-wise constant functions over triangulations of the base domain. The convergence of the method is based on an inequality involving W -1,p norms obtained by Nečas and on the general framework of Γ-convergence theory.

DOI: 10.1051/cocv:2008011
Classification: 65N12,  65N30,  46N10,  74K20,  74S05
Keywords: numerical methods, non-conforming approximations, Γ-convergence
@article{COCV_2008__14_4_802_0,
     author = {Davini, Cesare and Paroni, Roberto},
     title = {External approximation of first order variational problems via $W^{-1, p}$ estimates},
     journal = {ESAIM: Control, Optimisation and Calculus of Variations},
     pages = {802--824},
     publisher = {EDP-Sciences},
     volume = {14},
     number = {4},
     year = {2008},
     doi = {10.1051/cocv:2008011},
     zbl = {1154.65054},
     mrnumber = {2451798},
     language = {en},
     url = {http://www.numdam.org/articles/10.1051/cocv:2008011/}
}
TY  - JOUR
AU  - Davini, Cesare
AU  - Paroni, Roberto
TI  - External approximation of first order variational problems via $W^{-1, p}$ estimates
JO  - ESAIM: Control, Optimisation and Calculus of Variations
PY  - 2008
DA  - 2008///
SP  - 802
EP  - 824
VL  - 14
IS  - 4
PB  - EDP-Sciences
UR  - http://www.numdam.org/articles/10.1051/cocv:2008011/
UR  - https://zbmath.org/?q=an%3A1154.65054
UR  - https://www.ams.org/mathscinet-getitem?mr=2451798
UR  - https://doi.org/10.1051/cocv:2008011
DO  - 10.1051/cocv:2008011
LA  - en
ID  - COCV_2008__14_4_802_0
ER  - 
%0 Journal Article
%A Davini, Cesare
%A Paroni, Roberto
%T External approximation of first order variational problems via $W^{-1, p}$ estimates
%J ESAIM: Control, Optimisation and Calculus of Variations
%D 2008
%P 802-824
%V 14
%N 4
%I EDP-Sciences
%U https://doi.org/10.1051/cocv:2008011
%R 10.1051/cocv:2008011
%G en
%F COCV_2008__14_4_802_0
Davini, Cesare; Paroni, Roberto. External approximation of first order variational problems via $W^{-1, p}$ estimates. ESAIM: Control, Optimisation and Calculus of Variations, Volume 14 (2008) no. 4, pp. 802-824. doi : 10.1051/cocv:2008011. http://www.numdam.org/articles/10.1051/cocv:2008011/

[1] B.A. Andreianov, M. Gutnic and P. Wittbold, Convergence of finite volume approximations for a nonlinear elliptic-parabolic problem: a “continuous” approach. SIAM J. Numer. Anal. 42 (2004) 228-251. | MR | Zbl

[2] D.N. Arnold, An interior penalty finite element method with discontinuous elements. SIAM J. Numer. Anal. 19 (1982) 742-760. | MR | Zbl

[3] D.N. Arnold, F. Brezzi, B. Cockburn and L.D. Marini, Unified analysis of discontinuous Galerkin methods for elliptic problems. SIAM J. Numer. Anal. 39 (2001-2002) 1749-1779. | MR | Zbl

[4] J.P. Aubin, Approximation des problèmes aux limites non homogènes pour des opérateurs non linéaires. J. Math. Anal. Appl. 30 (1970) 510-521. | MR | Zbl

[5] I. Babuška, The finite element method with penalty. Math. Comp. 27 (1973) 221-228. | MR | Zbl

[6] I. Babuška and M. Zlámal, Nonconforming elements in the finite element method with penalty. SIAM J. Numer. Anal. 10 (1973) 863-875. | MR | Zbl

[7] I. Babuška, C.E. Baumann and J.T. Oden, A discontinuous hp finite element method for diffusion problems: 1-D analysis. Comput. Math. Appl. 37 (1999) 103-122. | MR | Zbl

[8] C.E. Baumann and J.T. Oden, Advances and applications of discontinuous Galerkin methods in CFD. Computational mechanics (Buenos Aires, 1998), Centro Internac. Métodos Numér. Ing., Barcelona (1998). | MR

[9] C.E. Baumann and J.T. Oden, A discontinuous hp finite element method for convection-diffusion problems. Comput. Methods Appl. Mech. Engrg. 175 (1999) 311-341. | MR | Zbl

[10] C.E. Baumann and J.T. Oden, An adaptive-order discontinuous Galerkin method for the solution of the Euler equations of gas dynamics. Internat. J. Numer. Methods Engrg. 47 (2000) 61-73. | MR | Zbl

[11] H. Brezis, Analyse fonctionnelle: Théorie et applications. Masson, Paris (1983). | MR | Zbl

[12] P.G. Ciarlet, The finite element method for elliptic problems. North Holland, Amsterdam (1978). | MR | Zbl

[13] P.G. Ciarlet, Basic error estimates for elliptic problems, in Handbook of numerical analysis, P.G. Ciarlet and J.-L. Lions Eds., North Holland, Amsterdam (1991). | MR | Zbl

[14] B. Cockburn and C.-W. Shu, The local discontinuous Galerkin method for time-dependent convection-diffusion systems. SIAM J. Numer. Anal. 35 (1998) 2440-2463. | MR | Zbl

[15] B. Cockburn, G.E. Karniadakis and C.-W. Shu, The development of discontinuous Galerkin methods, in Discontinuous Galerkin methods (Newport, RI, 1999), Lect. Notes Comput. Sci. Eng. 11 (2000) 3-50. | MR | Zbl

[16] B. Dacorogna, Direct methods in the calculus of variations. Springer-Verlag, New York (1989). | MR | Zbl

[17] G. Dal Maso, An introduction to Γ-convergence. Birkäuser, Boston (1993). | MR | Zbl

[18] C. Davini, Piece-wise constant approximations in the membrane problem. Meccanica 38 (2003) 555-569. | MR | Zbl

[19] C. Davini and F. Jourdan, Approximations of degree zero in the Poisson problem. Comm. Pure Appl. Anal. 4 (2005) 267-281. | MR | Zbl

[20] C. Davini and R. Paroni, Generalized Hessian and external approximations in variational problems of second order. J. Elasticity 70 (2003) 149-174. | MR | Zbl

[21] C. Davini and R. Paroni, Error estimate of piece-wise constant approximations to the Poisson problem (in preparation).

[22] C. Davini and I. Pitacco, Relaxed notions of curvature and a lumped strain method for elastic plates. SIAM J. Numer. Anal. 35 (1998) 677-691. | MR | Zbl

[23] C. Davini and I. Pitacco, An unconstrained mixed method for the biharmonic problem. SIAM J. Numer. Anal. 38 (2000) 820-836. | MR | Zbl

[24] L.C. Evans and R.F. Gariepy, Measure theory and fine properties of functions, Studies in Advanced Mathematics. CRC Press, Boca Raton (1992). | MR | Zbl

[25] J.-L. Lions, Problèmes aux limites non homogènes à données irrégulières : Une méthode d'approximation, in Numerical Analysis of Partial Differential Equations (C.I.M.E. 2 Ciclo, Ispra, 1967), Edizioni Cremonese, Rome (1968) 283-292. | MR | Zbl

[26] J. Nec ˇas, Équations aux dérivées partielles. Presses de l'Université de Montréal (1965). | Zbl

[27] J. Nitsche, Über ein Variationsprinzip zur Lösung von Dirichlet-Problemen bei Verwendung von Teilräumen, die keinen Randbedingungen unterworfen sind. Abh. Math. Sem. Univ. Hamburg 36 (1971) 9-15. | MR | Zbl

[28] W.H. Reed and T.R. Hill, Triangular mesh method for neutron transport equation. Tech. Report LA-UR-73-479, Los Alamos Scientific Laboratory, Los Alamos (1973).

[29] M.F. Wheeler, An elliptic collocation-finite element method with interior penalties. SIAM J. Numer. Anal. 15 (1978) 152-161. | MR | Zbl

[30] X. Ye, A new discontinuous finite volume method for elliptic problems. SIAM J. Numer. Anal. 42 (2004) 1062-1072. | MR | Zbl

Cited by Sources: